Alert archive / Alabama / Special Weather Statements in 2018
Special Weather Statement, NWS Tallahassee, FL
NWS Tallahassee, FL issued this special weather statement at May 24, 2018, 5:21 PM CDT for Houston County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2018, 5:21 PM CDT (22:21 UTC)
- Expired
- May 24, 2018, 6:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Tallahassee, FL
County Houston County, AL
The radar
The Ft Rucker radar (KEOX), 23 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 10.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 456 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
922
WWUS82 KTAE 242221
SPSTAE
Special Weather Statement
National Weather Service Tallahassee FL
521 PM CDT THU MAY 24 2018
ALZ066-068-069-242300-
Dale AL-Houston AL-Geneva AL-
521 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DALE...EASTERN GENEVA
AND HOUSTON COUNTIES UNTIL 600 PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm over
Midland City, or near Dothan, moving southeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Daleville, Cottonwood, Dothan, Fort Rucker, Hartford, Taylor, Midland
City, Kinsey, Ashford, Slocomb, Cowarts, Newton, Webb, Columbia,
Pinckard, Malvern, Rehobeth, Clayhatchee, Grimes and Avon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3142 8556 3134 8542 3131 8542 3131 8522
3130 8512 3100 8508 3101 8572 3120 8580
TIME...MOT...LOC 2221Z 301DEG 18KT 3128 8550
$$
30-PULLINWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at May 24, 2:52 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 24, 2:52 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
352 PM EDT Thu May 24 2018
.NEAR TERM [Through Tonight]...
Scattered showers and thunderstorms have developed from the Florida
Panhandle northeastward across Southwest Georgia early this
afternoon. Ample deep layer moisture remains in place with PW values
near 2" across most of our area, and instability has increased this
afternoon to 2000-3000 J/kg of SBCAPE. Due to the combination of
high instability and moisture along with forcing from outflow
boundaries and the sea breeze, showers/storms are expected to expand
in coverage and drift southeastward later this afternoon through the
evening. Showers and thunderstorms should also fill in across
southeast Alabama early this evening according to latest models.
Despite the high instability, severe weather is unlikely this
afternoon. Little shear or DCAPE will be present, resulting in
mainly pulse-type storms that don't have a high risk of severe
downbursts. However, isolated strong winds and/or small hail are
possible in the stronger thunderstorms. Drier conditions will return
tonight as the airmass stabilizes after an active day of showers and
thunderstorms; however, isolated showers/storms remain possible
overnight with deep layer moisture still in place along with some
remnant outflow boundaries. Overnight lows should range from the
upper 60s to lower 70s inland, with mid 70s along the Gulf Coast.
.SHORT TERM [Friday Through Saturday Night]...
Model guidance is in good agreement on Friday with the airmass
remaining very moist and with southerly flow, expect a pattern
similar to Thursday, with showers and thunderstorms developing
toward late morning and then being enhanced by the afternoon sea
breeze. Kept rain chances fairly uniform across the inland areas,
in the 60-70 percent range for the afternoon. Daytime highs are
expected to be in the mid to upper 80s.
By Saturday, moisture will continue increasing from the south as
a tropical disturbance moves into the Southern Gulf of Mexico.
There's some indication in the guidance that extensive cloud cover
in advance of the disturbance may limit destabilization across
the region on Saturday afternoon and limit storm coverage. As a
result, rain chances for Saturday are a good bit lower than those
on Friday. With the anticipated cloud cover, temperatures will be
a little lower, generally in the mid 80s for highs.
.LONG TERM [Sunday Through Thursday]...
The focus through the long term period will be on the eventual
track of the tropical disturbance now over the Yucatan Peninsula.
Model guidance over the last 24 to 36 hours has come into better
agreement that once the system moves into the Southern Gulf of
Mexico that the system will gradually become better organized and
then move toward the North Central Gulf of Mexico coast. Rain
chances will increase considerably on Sunday and through the first
part of the week as the system nears and then moves over the
interior Southeast. It's possible the system takes on some sub-
tropical characteristics as the system moves near or interacts
with an upper low over the western Gulf of Mexico, which could
adversely impact rainfall totals. Given the uncertainty in the
track and intensity of the system, will keep the PoPs fairly
uniform and high Sunday through Wednesday as it is expected that
the system will move slowly once over inland areas of the
Southeast. Temperatures through the period will remain below
normal with highs generally in the lower 80s.
&&
.AVIATION [Through 18Z Friday]...
Scattered showers and thunderstorms have formed near a line from ECP
to ABY. These will move southeastward and impact TLH and VLD later
in the afternoon/early evening, and scattered showers/storms could
develop over DHN during this time as well. Brief visibility
reductions are possible in any heavier showers or storms. VFR
conditions will likely return to all terminals tonight through
tomorrow morning.
&&
.MARINE...
Winds and seas will remain low through Friday. By Saturday,
conditions will begin to gradually deteriorate with advisory
level winds over the marine area by Saturday evening as a tropical
disturbance approaches. Winds will continue to increase into
Sunday and Monday with the potential for sustained winds to gale
force starting Sunday afternoon. Conditions are expected to slowly
improve by Monday evening after the system moves well inland.
&&
.FIRE WEATHER...
Periods of heavy rainfall continue to be likely for the next several
days. Dispersions will be below 20 today and tomorrow afternoon.
Otherwise, there are no fire weather concerns.
&&
.HYDROLOGY...
Recent rains have brought area rivers above base flow with a few
locations in the smaller creeks/rivers nearing action stages from
routed flows from upstream rains in West Central Georgia.
Over the next 48 hours, rainfall amounts should be in the 1-2 inch
range and fairly isolated and have little or no significant impact
on river levels. Isolated heavier totals could present a flash
flood threat, if occurring over an urbanized area.
Beyond 48 hours (starting Sunday), heavier rainfall amounts of 3
to 5 inches with isolated heavier amounts are possible,
particularly across the western half of the region. It is during
this time frame that the threat for flash flooding would begin to
increase along with more sustained river rises. Ensemble
streamflow guidance suggests most areas can tolerate basin average
rainfall of 4-6 inches without any moderate river flooding
occurring, but amounts greater than 7 inches would increase the
potential for moderate river flooding, especially in the smaller
basin creeks in South Georgia (Kinchafoonee/Muckalee) and in
Southeast Alabama (Pea/Choctawhatchee). Positioning of heaviest
rainfall will ultimately determine any further impacts on the
larger stem rivers down into Florida.
It should be noted that recent heavy rains in West Central
Georgia have caused increased releases down the Chattahoochee
River below Columbus and elevated flows are also progressing
through the Flint River below Carsonville. This will result in
portions of these basins reaching action stage over the next
couple of days, even without the additional rainfall.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 70 88 71 84 70 / 20 60 30 50 60
Panama City 73 85 73 83 71 / 30 50 20 40 80
Dothan 70 87 70 84 69 / 40 70 40 40 60
Albany 70 88 70 86 70 / 60 70 50 30 50
Valdosta 70 87 68 84 69 / 50 70 40 40 50
Cross City 69 87 69 82 70 / 40 70 30 60 50
Apalachicola 73 84 74 82 72 / 20 40 30 50 80
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-South
Walton.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Lahr
SHORT TERM...Godsey
LONG TERM...Godsey
AVIATION...Lahr
MARINE...Godsey
FIRE WEATHER...Nguyen
HYDROLOGY...GodseyIn the hours before
Special weather statement, May 24, 4:41 PM CDT, 40 minutes before
Special Weather Statement National Weather Service Tallahassee FL 441 PM CDT THU MAY 24 2018 ALZ066-242215- Dale AL- 441 PM CDT THU MAY 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR DALE COUNTY UNTIL 515 PM CDT... At 441 PM CDT, Doppler radar was tracking a strong thunderstorm near Ariton, or 9 miles northwest of Ozark, moving southeast at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fort Rucker, Ozark, Newton, Ariton, Bells Crossroads, Hunt Field, Dill, Hooper Stage Field, Mabson, Arguta, Snells Crossroads, Ewell, Dale County Lake, Marley Hill, Phillips Crossroads, Hwy 231 Pea River Bridge, Sylvan Grove, Greater Salem Church, Skipperville and Echo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3162 8542 3133 8542 3141 8579 3162 8579 TIME...MOT...LOC 2141Z 295DEG 10KT 3155 8574 30-PULLIN
Special weather statement, May 24, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
521 PM CDT THU MAY 24 2018
ALZ066-068-069-242300-
Dale AL-Houston AL-Geneva AL-
521 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DALE...EASTERN GENEVA
AND HOUSTON COUNTIES UNTIL 600 PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm over
Midland City, or near Dothan, moving southeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Daleville, Cottonwood, Dothan, Fort Rucker, Hartford, Taylor, Midland
City, Kinsey, Ashford, Slocomb, Cowarts, Newton, Webb, Columbia,
Pinckard, Malvern, Rehobeth, Clayhatchee, Grimes and Avon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3142 8556 3134 8542 3131 8542 3131 8522
3130 8512 3100 8508 3101 8572 3120 8580
TIME...MOT...LOC 2221Z 301DEG 18KT 3128 8550
30-PULLINThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 9:42 AM CDT | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 7 days |
| May 24, 6:14 PM CDT | Special Weather Statement | TAE | Jackson | 31 min |
| May 24, 4:41 PM CDT | Special Weather Statement | TAE | Dale | 34 min |
| May 24, 5:50 PM CDT | Areal Flood Advisory | TAE | Dale, Geneva, Houston | 115 min |
Nearby
Special Weather Statements in Alabama, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.